Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

Using Maslow's hierarchy, which patient need should the nurse address first?

  1. AA patient who is short of breath after walking to the toilet
  2. BA patient who wants advice on returning to work
  3. CA patient who feels lonely because no visitors have come
  4. DA patient who is worried about how the wound will look
2.Nursing fundamentalsHard

A small fire starts in a patient's room. What is the first action?

  1. ATry to put out the fire with water
  2. BGo and find the fire safety officer to ask what should be done
  3. CMove the patient away from immediate danger
  4. DOpen the windows to let out the smoke
3.Clinical nursingMedium

In suspected sepsis, what should ideally be collected before the first dose of antibiotics, as long as it does not delay treatment?

  1. AA fasting cholesterol level
  2. BA 24-hour urine collection
  3. CBlood cultures
  4. DA stool sample for occult blood
4.Clinical nursingHard

A patient on an anticoagulant falls and hits their head but appears well. What is the correct action?

  1. AArrange medical review and likely CT scan, with neurological observations
  2. BEncourage the patient to sleep without observations
  3. CGive an extra dose of anticoagulant
  4. DNo action, because the patient appears well
5.Arterial blood gas interpretationMedium

A practice gas shows PaCO₂ 58 mmHg (7.7 kPa). Use the rule that in acute respiratory acidosis HCO₃⁻ rises by 1 mmol/L for every 10 mmHg that PaCO₂ is above 40, starting from HCO₃⁻ 24 mmol/L, to find the expected HCO₃⁻.

PaCO₂ 58 mmHg (7.7 kPa)baseline: 40 mmHg, 24 mmol/L
HCO₃⁻ = mmol/L
6.Arterial blood gas interpretationHard

A practice gas shows a metabolic alkalosis with HCO₃⁻ 33 mmol/L. Use expected PaCO₂ = 0.7·HCO₃⁻ + 21 to find the expected PaCO₂.

HCO₃⁻ 33 mmol/L
PaCO₂ = mmHg
7.Clinical assessment scoresMedium
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 18/min, SpO₂ 99% on room air, blood pressure 130/78 mmHg, pulse 120/min, alert, temperature 37.7 °C. What is the NEWS2 total score?

RR 18SpO₂ 99%airSBP 130HR 120AT 37.7 °C
NEWS2 =
8.Clinical assessment scoresHard
not at riskmild riskmoderate riskhigh riskvery high risk

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: no impairment; moisture: rarely moist; activity: walks frequently; mobility: no limitation; nutrition: probably inadequate; friction and shear: potential problem. Use the bands 19–23 not at risk, 15–18 mild, 13–14 moderate, 10–12 high and 9 or below very high. Click the risk level.

  1. 1not at risk
  2. 2mild risk
  3. 3moderate risk
  4. 4high risk
  5. 5very high risk
9.Enteral & parenteral nutrition calculationsMedium
161 cmmanIBW = ? kg

Practice exercise (made-up values, not clinical guidance). Use the Devine formula to find the ideal body weight IBW of a man who is 161 cm tall (1 in = 2.54 cm). Round to one decimal place.

161 cmman1 in = 2.54 cm
IBW = kg
10.Enteral & parenteral nutrition calculationsHard
24 hdextrose 25%1000 mLamino acids 6%1000 mLlipid 20%500 mL · 2 kcal/mLN = protein/6.25NPC : N = ? : 1

Practice exercise (made-up values, not clinical guidance). Over 24 hours a patient receives 1000 mL of parenteral nutrition with final concentrations of 25% dextrose and 6% amino acids, plus 500 mL of 20% lipid emulsion (2 kcal/mL). Find the non-protein kilocalorie to nitrogen ratio NPC : N (the number x in x : 1). Round to the nearest whole number.

1000 mLdextrose 25%amino acids 6%lipid 500 mL · 2 kcal/mL
NPC : N =
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

This lead II strip shows sinus rhythm with one pause. Measure the pause, the R–R interval across it, in seconds.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
pause = s
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVventricular tachycardiasupraventricular tachycardia (SVT)torsades de pointessinus tachycardia

Identify the rhythm on this lead II strip. Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1ventricular tachycardia
  2. 2supraventricular tachycardia (SVT)
  3. 3torsades de pointes
  4. 4sinus tachycardia
13.Prioritization & delegationMedium

Which patient should the RN see first after receiving a report from the night nurse?

  1. ADay 2 after bowel surgery, asking to start a soft diet
  2. BDay 3 after bowel surgery, wants a shower and hair wash before breakfast
  3. CDay 1 after bowel surgery, new chest pain and heart rate 110/min
  4. DDay 4 after bowel surgery, waiting for discharge teaching
14.Prioritization & delegationHard

A nurse is supervising a new nursing assistant. When should the nurse check the assistant’s work most closely?

  1. AWhen the assistant is new to the task or the patient is less stable
  2. BNever, because the assistant holds a certificate for the role
  3. COnly at the end of the shift, when the documentation is reviewed
  4. DOnly when the assistant asks for help with a task they find difficult
15.Infection control & patient safetyMedium

A nurse has been fit-tested for an N95 respirator. What should the nurse do each time it is put on?

  1. AArrange a new fit test
  2. BWear a surgical mask underneath it
  3. CMoisten the edges so it seals better
  4. DPerform a user seal check
16.Infection control & patient safetyHard

A patient on long-term high-dose corticosteroids asks for the nasal spray influenza vaccine. What should the nurse explain?

  1. AThe nasal spray is the best choice for people on steroids, because it is not injected
  2. BPeople on steroids should never have any influenza vaccine
  3. CThe nasal spray is a live vaccine, so the injected inactivated vaccine is used instead
  4. DEither type is fine, as long as it is given in the morning
17.Lab values & electrolytesMedium

A conscious patient with a blood glucose of 54 mg/dL (3.0 mmol/L) has taken 15 g of fast-acting carbohydrate. When should the glucose be rechecked?

  1. AAfter about 15 minutes
  2. BAt the next meal
  3. CAfter about 2 hours
  4. DThe next morning
18.Lab values & electrolytesHard

Four laboratory results arrive. Which one should the nurse act on first?

  1. APotassium 6.6 mEq/L in a patient with CKD who has new muscle weakness
  2. BSodium 137 mEq/L in a patient admitted with pneumonia yesterday
  3. CHemoglobin 11.8 g/dL (118 g/L) in a patient with chronic kidney disease
  4. DGlucose 140 mg/dL (7.8 mmol/L) after a meal in a patient with diabetes

3Solutions

1.Nursing fundamentals

Answer: A · A patient who is short of breath after walking to the toilet

Why this is the answer

Physiological needs such as breathing come first. Psychological and social needs matter too but are addressed after basic survival needs are met.

Answer

A · A patient who is short of breath after walking to the toilet
2.Nursing fundamentals

Answer: C · Move the patient away from immediate danger

Why this is the answer

The first priority is to rescue anyone in immediate danger, then raise the alarm, contain the fire by closing doors and only then try to extinguish it if safe. Opening windows feeds a fire with oxygen.

Answer

C · Move the patient away from immediate danger
3.Clinical nursing

Answer: C · Blood cultures

Why this is the answer

Blood cultures taken before antibiotics are more likely to grow the organism, which allows targeted treatment later. Antibiotics should still be given promptly and must not be delayed.

Answer

C · Blood cultures
4.Clinical nursing

Answer: A · Arrange medical review and likely CT scan, with neurological observations

Why this is the answer

Anticoagulated patients have a high risk of intracranial bleeding after head injury, even with mild symptoms, so guidelines recommend early imaging and neurological monitoring.

Answer

A · Arrange medical review and likely CT scan, with neurological observations
5.Arterial blood gas interpretation

Answer: HCO₃⁻ = 25.8 mmol/L

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Change in PaCO₂

|58 − 40| = 18 mmHg → 1.8 × 10 mmHg

Expected HCO₃⁻

HCO₃⁻ = 24 + 1·1.8 = 25.8 mmol/L

Answer

HCO₃⁻ = 25.8 mmol/L
6.Arterial blood gas interpretation

Answer: PaCO₂ = 44.1 mmHg

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Expected PaCO₂

0.7·33 + 21 = 44.1 mmHg

Answer

PaCO₂ = 44.1 mmHg

The rise has a limit: PaCO₂ rarely goes above about 55 mmHg from compensation alone.

7.Clinical assessment scores

Answer: NEWS2 = 2

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 18/min → 0
SpO₂ 99% → 0
on air → 0
SBP 130 mmHg → 0
HR 120/min → 2
alert (A) → 0
T 37.7 °C → 0

Add

NEWS2 = 0 + 0 + 0 + 0 + 2 + 0 + 0 = 2

Answer

NEWS2 = 2
8.Clinical assessment scores

Answer: not at risk

Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.

Score each subscale

sensory perception: no impairment → 4
moisture: rarely moist → 4
activity: walks frequently → 4
mobility: no limitation → 4
nutrition: probably inadequate → 2
friction and shear: potential problem → 2

Add

Braden total = 4 + 4 + 4 + 4 + 2 + 2 = 20

Risk level

20 → not at risk

Answer

not at risk
9.Enteral & parenteral nutrition calculations

Answer: IBW = 57.8 kg

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Height in inches

161 cm/2.54 = 63.39 in

Ideal body weight (Devine)

IBW = 50 + 2.3·(63.39 − 60) = 57.79 ≈ 57.8 kg

Answer

IBW = 57.8 kg
10.Enteral & parenteral nutrition calculations

Answer: NPC : N = 193

Parenteral nutrition: dextrose provides 3.4 kcal/g, amino acids 4 kcal/g and lipid emulsion the kcal/mL stated (2 kcal/mL for 20%, 1.1 kcal/mL for 10%). Grams = % × mL/100. Non-protein kcal (NPC) = dextrose + lipid kcal; nitrogen = protein/6.25. The glucose infusion rate (GIR) in mg/kg/min = dextrose mg/(kg × minutes). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Grams of dextrose and amino acids

dextrose: 25·1000/100 = 250 g
amino acids: 6·1000/100 = 60 g

Kilocalories per component

dextrose: 250·3.4 = 850 kcal
amino acids: 60·4 = 240 kcal
lipid: 500·2 = 1000 kcal

Non-protein kcal and nitrogen

NPC = 850 + 1000 = 1850 kcal
N = 60/6.25 = 9.6 g

Ratio

NPC : N = 1850/9.6 = 192.7 ≈ 193 : 1

Answer

NPC : N = 193

Ratios of about 150 : 1 are typical for stable patients; lower ratios give relatively more protein.

11.ECG rhythm strip interpretation

Answer: pause = 2.24 s

Narrow-complex tachycardia and pauses: supraventricular tachycardia (SVT) is a regular tachycardia at about 150–250/min with narrow QRS complexes; the P waves are usually not visible because they are hidden in the QRS complex or the T wave. Sinus tachycardia in an adult at rest is usually below about 150/min and has a visible P wave before every QRS; atrial flutter with 2:1 conduction often runs at about 150/min and shows sawtooth waves. In sinus arrest the sinus node stops firing for a moment: a pause with no P wave and no QRS whose length is not a whole number of P–P cycles (a pause of exactly two or three cycles points to sinus exit block instead).

Measure

56 small boxes from R to R across the pause

Convert

pause = 56 × 0.04 s = 2.24 s

Compare with P–P

2.24 ÷ 0.96 ≈ 2.3 P–P cycles, not a whole number

Answer

pause = 2.24 s

No P wave appears in the pause, and the pause is not a whole number of P–P cycles: sinus arrest. A pause of exactly two or three cycles would point to sinus exit block.

12.ECG rhythm strip interpretation

Answer: ventricular tachycardia

Ventricular rhythms: ventricular tachycardia is a run of three or more wide (0.12 s or more) complexes in a row at more than 100/min, usually 150–250/min, regular, without related P waves. Ventricular fibrillation is a chaotic, irregular waveform with no identifiable P waves, QRS complexes or T waves and no countable rate. Asystole is an almost flat line with no ventricular activity; a flat line is always confirmed by checking the patient, the leads and the gain and a second lead. In resuscitation guidelines VF and pulseless VT are the shockable rhythms and asystole is not.

Five steps

1. Rate: R–R = 10 small boxes, 1500 ÷ 10 ≈ 150 per minute.
2. Rhythm: regular, every R–R is 0.40 s.
3. P waves: none identifiable.
4. PR interval: not measurable.
5. QRS: 0.14 s, wide (0.12 s or more).

Interpretation

ventricular tachycardia

Answer

ventricular tachycardia

In resuscitation guidelines VF and pulseless VT are the shockable rhythms. This is identification practice only.

13.Prioritization & delegation

Answer: C · Day 1 after bowel surgery, new chest pain and heart rate 110/min

Why this is the answer

New chest pain and tachycardia after surgery could be a myocardial infarction or pulmonary embolism. This patient needs immediate assessment; the others have routine needs.

Answer

C · Day 1 after bowel surgery, new chest pain and heart rate 110/min
14.Prioritization & delegation

Answer: A · When the assistant is new to the task or the patient is less stable

Why this is the answer

Supervision is greater when the delegate has less experience, the patient’s condition is less predictable or the task carries more risk. Passive or end-of-shift checking can miss problems while they can still be fixed.

Answer

A · When the assistant is new to the task or the patient is less stable
15.Infection control & patient safety

Answer: D · Perform a user seal check

Why this is the answer

A fit test confirms that a model and size suit the person. A user seal check, breathing in and out to feel for leaks at the edges, is done every time the respirator is put on.

Answer

D · Perform a user seal check
16.Infection control & patient safety

Answer: C · The nasal spray is a live vaccine, so the injected inactivated vaccine is used instead

Why this is the answer

The nasal spray influenza vaccine contains live, weakened virus and is avoided in immunosuppressed people. The inactivated injectable vaccine is safe and recommended for them.

Answer

C · The nasal spray is a live vaccine, so the injected inactivated vaccine is used instead
17.Lab values & electrolytes

Answer: A · After about 15 minutes

Why this is the answer

The rule of 15 is 15 g of fast-acting carbohydrate, a recheck after 15 minutes, and a repeat if the glucose is still below 70 mg/dL (3.9 mmol/L). A snack or meal then helps prevent a recurrence.Checked against: Low blood sugar - self-care · MedlinePlus (NIH) (2026)

Answer

A · After about 15 minutes
18.Lab values & electrolytes

Answer: A · Potassium 6.6 mEq/L in a patient with CKD who has new muscle weakness

Why this is the answer

A potassium of 6.6 mEq/L with weakness can cause life-threatening arrhythmias. The nurse arranges cardiac monitoring and informs the provider at once. Mild anemia in CKD and a mildly raised glucose after a meal are expected; the sodium is normal.Checked against: High potassium level · MedlinePlus (NIH) (2025)

Answer

A · Potassium 6.6 mEq/L in a patient with CKD who has new muscle weakness

ExamProblems · examproblems.com/courses/nursing-fundamentals